Opioid Safety, Respiratory Compromise

Children at Heightened Risk of Respiratory Compromise

by Michael Wong, JD (Executive Director, Physician-Patient Alliance for Health & Safety)

According to the Society for Pediatric Anesthesia, many different types of procedures may require a patient who is a child to stay still or may cause them discomfort if no anesthesia is used. For example, procedures such as MRI scans require the child to be completely still to ensure adequate quality of the scans. This is an addition to anesthesia used in surgery and common procedures, such as for fracture reduction, laceration repair, and incision and drainage of an abscess.

However, despite the widespread use of anesthesia in children, Gaspard Montandon, PhD (Parker B. Francis Fellow, Department of Physiology and Medicine, University of Toronto) says:

Although opioid drugs have potent side effects, our understanding of their mechanisms of action on arousal, sleep and respiratory systems is limited, especially in young patients who are more sensitive to opioid drugs.

Recent research presented by Dr. Montandon at SLEEP 2015 (a joint meeting of the American Academy of Sleep Medicine and the Sleep Research Society) showed that children may be at a heightened risk of respiratory compromise.

children receiving opioids at a heightened risk of respiratory compromise #ptsafety Click To Tweet

The study looked at children between the ages of four to 18, who were receiving opioids, but who had no known respiratory disorders, no planned airway surgery, and no chronic use of opioid therapy.

Although the risk of respiratory compromise increases with higher doses of opioids, Dr. Montandon found that there was a positive correlation with age – which means that younger children will be a heightened risk of respiratory depression. Said Dr. Montandon:

we observed that morphine reduced arousal and induced a sedative state similar to slow-wave sleep. This state of reduced arousal was characterized by increased low electroencephalogram (EEG) frequencies and decreased high frequencies

The recent death of 17-year-old girl, Sydney Galleger, who died after having her wisdom teeth extracted is illustrative of the dangers of using opioids in children:

17-year-old girl, Sydney Gallagher, died nearly a week after she suffered cardiac arrest while having her wisdom teeth pulled

17-year-old girl, Sydney Gallagher, died nearly a week after she suffered cardiac arrest while having her wisdom teeth pulled

So, what can be done to ensure the safety of children during common procedures?

continuously monitor with #capnography to ensure safety of children during common procedures #ptsafety #RIPSyd Click To Tweet

Melissa Langhan, MD, MHS (Assistant Professor of Pediatrics, Emergency Medicine, at Yale School of Medicine) and her colleagues at the Section of Emergency Medicine, Department of Pediatrics, at Yale University School of Medicine analyzed children undergoing common procedures involving sedation. A breakdown of the study subjects is provided below:

Demographic Characteristics for Study Subjects

Demographic Characteristics for Study Subjects

Dr. Langhan’s study found that 72% of the episodes of prolonged hypoxia were preceded by decreases in ETco2 as measured by capnography. This suggests that the use of capnography would enhance patient safety by decreasing the frequency of hypoxia during sedation in children.

As Dr. Langhan explains:

Both hypoventilation and hypoxia have been cited as risk factors for death and serious adverse events in children undergoing sedation and there is an immediate change seen on the capnography monitor for the physician or nurse to act upon. When hypoventilation is recognized through the use of capnography, it can be intervened upon earlier and thus reduce the frequency of hypoxemia seen in these patients.

Please click on Dr Langhan's picture to view her YouTube video describing how capnography could improve patient safety.

Please click on Dr Langhan’s picture to view her YouTube video describing how capnography could improve patient safety.

Leave a Reply

Your email address will not be published. Required fields are marked *